Halloween Cross Crusade schedule

For early registration or more information, visit www.crosscrusade.com, Races will be held rain or shine.

Saturday and Sunday

8:30 a.m.: Cat 4 Men, Clydesdales, Athenas (45-minute race)

9:25 a.m.: Cat 4 Masters Men 35+, Masters 60+, Masters 70+ (45 min.)

10:15 a.m.: Podium for Cat 4 Men, Clydesdales, Athenas, Cat 4 Masters Men 35+, Masters 60+, Masters 70+, course preview (10 min.)

10:25 a.m.: Cat 5 Men, Single Speed Women (45 min.)

11:20 a.m.: Cat 3 Masters Men 35+, Masters 50+ (45 min.)

12:05 p.m.: Kids’ Cross ages 7-9 (15 min.)

12:20 p.m.: Podium for Cat 5 Men, Single Speed Women, Cat 3 Masters Men 35+, Masters 50+, course preview (10 min.)

12:30 p.m.: Cat 3/4/5 Junior Men, Cat 3/4/5 Junior women (30 min.)

1:10 p.m.: Cat 2/3 Men, Single Speed Men, Cat 1/2/3 Junior Men (45 min.)

2 p.m.: Podium for Cat 3/4/5 Junior Men, Cat 3/4/5 Junior Women, Cat 2/3 Men, Single Speed Men, Cat 1/2/3 Junior Men, course preview (10 min.)

2:10 p.m.: Cat 3 Women, Cat 4 Women, Cat 5 Women, Cat 1/2 Masters Women 35+, Cat 3 Masters Women 35+, Masters Women 50+, Cat 1/2/3 Junior Women (45 min.)

3:05 p.m.: Cat 1/2 Men, Cat 1/2 Women, Cat 1/2 Masters Men 35+ (60 min.)

4:15 p.m.: Podium for Cat 3 Women, Cat 4 Women, Cat 5 Women, Cat 1/2 Masters Women 35+, Cat 3 Masters Women 35+, Masters Women 50+, Cat 1/2/3 Junior Women, Cat 1/2 Men, Cat 1/2 Women, Cat 1/2 Masters Men 35+

4:30 p.m. (Saturday only): 5K cross-country running race

5 p.m. (Saturday only): Oregon Adaptive Sports hand-cycle race

Kids’ Cross Schedule

10:30 a.m.: Hot Lap (practice laps, 5 minutes for each age group)

11 a.m.: Balance bikes (one lap race)

11:10 a.m.: 4-5-year-olds (10 minutes)

11:25 a.m.: 6-7-year-olds (10 minutes)

12:05 p.m.: 7-9-year-olds on adult course (15 minutes)

It’s called “Galacticross,” but riders will have to contend with earth-bound obstacles during the extraterrestrial-themed Halloween Cyclocross Crusade races held in the Deschutes Brewery warehouse section of the Old Mill District this Saturday and Sunday.

In addition to the event’s traditional course obstacles, such as coffin-shaped barriers, cyclists will have to power through the sand volleyball courts and a 27-yard stretch of gravel. On Sunday, the course will be tweaked to include a “boulder wall.”

“Sand is a real component in European cyclocross races; if you watch any videos of European (races), they’ll ride along the beach,” explained Tony Kic, a co-promoter for the Cyclocross Crusade Series, which hosts eight cyclocross races at locations across Oregon each October and November. “And we really like having a sand pit, but not often can you use one.”

The steep, rough-hewn stairs connecting the gravel parking lot on Shevlin-Hixon Drive to Colorado Avenue, which were built for last year’s race series, are a part of the course again this year.

“It’s definitely not conventional cross-course material,” Kic said. “That’s the thing about Halloween, you can throw some junk in that you wouldn’t usually do.”

Races begin at 8:30 a.m. and continue through the afternoon on both days. Kids’ Cross races, for cyclists up to age 9, will also be held on both days. Crusade XC, a roughly 5K running race, will be held on the cycling course at 4:30 p.m. on Saturday, and the Oregon Adaptive Sports hand-cycle race will follow at 5 p.m.

Registration costs $30 for adults, $10 for juniors and $15 for runners at www.crosscrusade.com. The price increases to $35 for adults and $15 for juniors who sign up on the day of their race. Kids’ Cross races are free, but parents should sign in their children at the registration tent.

The National Weather Service is forecasting sunny skies with high temperatures in the upper 60s in Bend on both Saturday and Sunday, but not everyone is happy about the good weather.

“I’m personally bummed that it’s not going to rain here this weekend, because a little water would actually be kind of fun on this course,” Kevin Blair, another Cross Crusade co-promoter, said.

The Cross Crusade races, which typically draw 1,000 racers on each day of the event, have been held at Deschutes Brewery since 2011.

“We’ve been putting on a bike race here for a really long time,” Kic said. “Nobody really wants to get their grass trampled, and nobody really wants a billion people parking cars (on their property). But everybody likes to have a party, so we’re fortunate enough to have hosts that are like, ‘Well that will be a hassle for us, but it will also be awesome.’”

—Reporter: 541-383-0305, vjacobsen@bendbulletin.com

18570365